[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.175.236. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 3, 1984

Amoxapine Overdosage-Reply

Author Affiliations

National Capital Poison Center Georgetown University Hospital Washington, DC
New Mexico Poison, Drug Information and Medical Crisis Center Albuquerque

JAMA. 1984;251(5):603. doi:10.1001/jama.1984.03340290021009

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

In Reply.—  We can assure Drs Kulig and Rumack that the patient who had convulsions for nine hours promptly received maximal therapeutic doses of four anticonvulsants as well as neuromuscular blocking agents to control the major motor activity. Indeed, it was this difficulty controlling amoxapine-induced convulsive activity with rigorous medical management that focused our attention on the problem with this drug. Unfortunately, detailed descriptions of five severe cases were deleted in the editorial process.In the 16 months since our study ended, 18 amoxapine overdoses were reported to the National Capital Poison Center. Of these, seizures were noted in five cases (27.8%), with status epilepticus in four of these cases. One fatality occurred, two additional patients suffered permanent neurological impairment clearly caused by the amoxapine overdose (including an 18-month-old child), and one additional patient suffered a permanent frontal lobe deficit possibly related to amoxapine (other drugs were ingested). Thus, overall,

×